Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 99, NWS Springfield, MO

May 26, 1998Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at May 26, 1998, 10:26 PM CDT for Ozark County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1998, 10:26 PM CDT (03:26 UTC)
Expired
May 27, 1998, 1:35 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Ozark County, MO

The radar

The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 270328
FFWSGF
MOC153-270635-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1026 PM CDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN OZARK COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 135 AM CDT

* AT 1025 PM LOCAL LAW ENFORCEMENT REPORTED FLOODING IN EASTERN OZARK
  COUNTY ALONG HIGHWAY PP NORTH OF TECUMSEH.

* HEAVY RAINFALL THIS EVENING HAS CAUSED LOW WATER CROSSINGS IN
  EASTERN OZARK COUNTY TO BECOME COVERED BY WATER. ALTHOUGH THE
  RAINFALL HAS ENDED...RUNOFF IS INCOMPLETE AND THE FLOODING WILL
  CONTINUE.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:00 PM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, May 26, 2:00 PM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT TUE MAY 26 1998...

WELL...QSTNRY FNT IS STRADDLED ALONG THE SRN PORTION OF CWA AND
WL BE THE FOCUS OF SHRA AND ISOLD TSRA ACRS CWA THIS AFTN AND TNGT.
H5 VORT MAX OVR CNTRL OK WL SLIDE TO THE NE AND CONTINUE A LOW POP
FOR TNGT.  LIGHT WINDS ACRS CWA ATTM AND WITH EXTENSIVE CLDNS
OVR CWA...TEMPS ARE RATHER COOL.

FCST PROB OF PD...POPS ANY FOG TNGT & HOW QUICK TEMPS WL RECOVER...

FAN WAS FAR SUPERIOR OVR THE NGM AND ETA YDY AND LOOKS THE BEST FOR
TNGT...AS H5 VORT MAX WL COMBINE WITH SFC FNT AND MID 60 DEWPOINTS TO
TRIGGER SOME SCT SHRA/TSRA TNGT.  WL USE FAN TNGT AND THEN
GO WITH THE ETA 2M TEMPS THEREAFTER FOR A WARMUP.
1ST PD RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY)

SE KS/JLN...DECREASING CLOUDINESS WITH PATCHY FOG DEVELOPING.
            LOW AROUND 60.  LIGHT WIND.

SGF.........MOSTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS OR
THUNDERSTORMS.  LOW AROUND 60.  LIGHT WIND.

UNO/MO/AR BORDER COUNTIES...MOSTLY CLOUDY WITH A 40 PERCENT CHANCE
OF SHOWERS AND THUNDERSTORMS.  LOW AROUND 60.

VIH/AIZ.....DECREASING CLOUDINESS WITH AREAS OF FOG...LOCALLY DENSE.
LOW IN THE MID 50S.  LIGHT NORTHEAST WIND.

SGF BB 059/082 064/088 066 0432-
JLN BB 078/059 086/067 088 07210

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:32 PM CDTFlash Flood WarningSGFHowell4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.